Study title and authors:
Liver toxicity of rosuvastatin therapy
Famularo G, Miele L, Minisola G, Grieco A.
The authors report a case of clinically significant liver toxicity after a brief course of rosuvastatin.
(i) A 64-year-old man was hospitalised with a seven-days history of malaise, anorexia, upper abdominal discomfort, and jaundice.
(ii) Four months earlier the patient had a heart attack. His liver function tests were normal and he was discharged on a number of drugs including atorvastatin (40 mg daily).
(iii) One week later, rosuvastatin (10 mg daily) was prescribed instead of atorvastatin as the patient reported an itching skin rash that developed soon after he took the second tablet of atorvastatin; at that time serum levels of aspartate aminotransferase (AST) and alanine aminotransferase (ALT) were 55 U/L and 45 U/L (normal range 10-36 U/L for both), respectively. (High levels of aspartate aminotransferase and alanine aminotransferase are associated with liver damage).
(iv) At the present hospital admission, he had mild jaundice and his aspartate aminotransferase and alanine aminotransferase levels had dramatically increased to 880 U/L and 775 U/L respectively.
(v) Rosuvastatin was withdrawn and aspartate aminotransferase and alanine aminotransferase levels fell to 216 U/L and 198 U/L, respectively on the 3rd day.
(vi) Over the subsequent course symptoms gradually resolved, which was paralleled by declining levels of liver enzymes and the patient was discharged on the 6th day. At that time, aspartate aminotransferase and alanine aminotransferase levels were 40 U/L and 32 U/L, respectively.
The researchers conclude: "According to the Naranjo probability scale our patient had a highly probable rosuvastatin-related adverse event. Furthermore, liver function tests were normal before statin treatment was started and we did not find any other plausible alternative cause to explain the onset of such a severe hepatitis in this case. As a matter of fact, we identified a clear temporal relationship between initiation of rosuvastatin therapy and the elevation of liver enzymes and the patient rapidly achieved a complete clinical and biochemical recovery after rosuvastatin was interrupted".
This report supports the view there is a clinically significant risk of liver toxicity when rosuvastatin is given at the range of doses used in common clinical practice.
More information on this subject: Books : Scientific Studies : Websites : Videos : Food Mall
Recipe of the day
Chicken with Chard, Asparagus, and Mushrooms
|Food Mall: Chicken Breasts|
1 Leek, halved lengthwise, sliced, and rinsed
3/4 C. White Wine
6 Extra Large Asparagus, sliced diagonally
1 Cluster of Mushrooms
Preheat oven to 350F.
Heat oil and 1 T. butter in an ovenproof saute pan over medium-high heat.
Season chicken breasts with salt and pepper, on both sides, and add to heated pan, presentation (smooth) side down. Cook until browned. Flip and brown on the second side.
Remove chicken from pan and set aside.
Add leeks to pan and toss in leftover oil and juices. After two minutes (or once leeks just begin to soften) add the chard and toss to coat. Cook for another 2-3 minutes. Add 1/2 cup of white wine and toss to coat.
Nestle chicken breasts into chard-leek mixture and place in oven. Cook for 15 minutes or until chicken breast is cooked, but still has a little give (it will continue to cook once removed from the oven). Check this post, if you are using a thermometer and want to know what temp to cook to.
Set chicken and chard aside.
Turn off the oven and, in the hot pan, add 1 T. butter (or oil, if using). Add asparagus, toss to coat, and cook for 3-5 minutes, until brown and tender.
Add mushrooms and toss to coat. Cook asparagus and mushrooms until tender and browned. Add any remaining juices from the plate you set the chicken on and add the remaining 1/4 cup of wine. Cook until liquid is almost absorbed.
Push the mixture to the outside of the pan and return the chicken, presentation-side down, to the pan to brown.
Plate chard. Top with chicken and then finally, top with mushroom-aspargus mixture.